Running into the pharmacy at 9 pm, Tope Odele, tells the pharmacist that her daughter cannot sleep because of the rashes that suddenly came in and she has had a cough for a week. Working from home has been hell already and the deadlines have been impossible. Now, I have to deal with a crying three- year old who cannot sleep.’ she said.
When asked if the child was taking any drugs, Tope revealed her that her daughter was taking a cough syrup and antibiotics that her neighbour recommended as it worked for a child of the same age. The pharmacist realized that the drugs were Septrin and flu syrup that contained paracetamol.
Can you relate to this in any way?
Children are still growing and their health can be sensitive. When giving children drugs, it is important to be cautious.
With Tope, she sought medical advice from her neighbour, instead of a health professional. This is one of the common medication errors parents may make.
Here are 5 common medication errors and ways to avoid them in children:
Mismeasuring Liquid Drugs
Often, teaspoons or tablespoons are used to administer syrups and suspensions to children. These kitchen spoons are of different sizes and usually lead to wrong dosing while dispensing drugs.
Frequently, parents pour more than the right amount into dosing cups with markings. This may be because they don’t look at the cup at eye level or mistake the cup to be a full dose.
What To Do: Use a dropper, dosing spoon or oral syringe for precise measurements. Make sure to read the markings on eye level.
Calculating The Dose Of Drugs Based On Age, Not Weight
Children, just like everyone, grow at different paces. Their weights differ, and when manufactured, the doses of drugs are ideally measured according to their sizes, not age.
Not all children of the same age should take the same dose, and extra care should be taken in infants and neonates.
What To Do: Before giving your child any drugs, make sure to speak with your pharmacist, especially if they are not in the normal weight range for their age. This is to avoid wrong dosing and protect their liver.
Overlooking Drug Labels
Some drugs for respiratory illnesses have paracetamol or even antibiotics in them and giving these without knowing can lead to double or inappropriate dosing, which is dangerous.
This happens with many drug preparations and they may also contain excipients that your child may be allergic to. In children who take drugs frequently, like painkillers and anti-allergy medication, another reason is that you may need an update on their dosing.
What To Do: Always read the label of any drugs your child is taking and ask your pharmacist if anything is unclear on the written or package label.
Using Drugs For Off-Label Purposes
A common practice is giving children chlorpheniramine (commonly called Piriton) to help them sleep. This drug is indicated in allergies, and drowsiness is a side effect which should not be encouraged. It is advised that you do not take drugs for secondary purposes.
What To Do: Always speak with your pharmacist before taking or giving any drugs to make sure they are safe for use in your children.
Following Non-Medical Personnel’s Medical Advice
The fact that Drug A worked for one child does not mean it should be given to another, without proper medical advice, even if they have similar symptoms and are from the same family or environment.
For instance, taking some painkillers, like Ibuprofen, should be avoided in children who have asthma.
What To Do: Whenever you are given medical advice by a loved one, or over the internet, always check in with your pharmacist to be sure that you are on the right track.
Keeping your children medically safe involves making sure that they are given the right drug at the right dose at the right time. The first step to this is to make sure to get your medical advice from the right source.